Illinois, 2022

Flash Flood in Illinois, July 17, 2022

July 17, 2022 · NWS LSX · 1 event in 1 county or zone

Several rounds of storms moved through Marion County during the early morning hours of July 17th causing isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of storms moved through Marion County during the early morning hours of July 17th causing isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 3:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 3:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
444 AM CDT Sun Jul 17 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 443 AM CDT Sun Jul 17 2022

Latest surface analysis showed a stationary front extending from a
low over northeast Illinois across central Missouri and Illinois
into eastern Kansas.   Scattered showers and thunderstorms continued
across much of the area ahead of MCS that was located over north
central Missouri.  All of this activity was occurring in weak low
level moisture convergence ahead of mid level vort max that the RAP
has moving slowly southeast across the CWA this morning.  Expect the
MCS to continue to move east southeast across the CWA this morning
ahead vort max and in the low level moisture convergence per the
RAP/HRRR.  HREFs and RAP are both showing PWATS up to 2.2" with deep
warm cloud depths suggesting heavy rain rates will be possible with
the MCS and locally heavy rainfall is possible with any training.

Once the MCS moves out of the area, there will be a continued chance
of showers and thunderstorms as a second shortwave trough will move
southeast into Midwest later this afternoon.  Now while there is
some uncertainty with where the exact location of the front will be
this afternoon in the wake of the MCS, current indications are that
the front will move from near I-70 at midday into the southern part
of the CWA by late afternoon where MLCAPES will increase to around
2000 J/kg and deep layer shear values will be around 30 knots
favoring a few strong-severe storms over southeast Missouri late
this afternoon and early evening.  Forecast soundings are showing
wide CAPE with inverted V soundings which suggest damaging winds
being the primary threat with large hail a secondary threat.

The HREF is showing the second trough axis moving south of the area
by mid morning tomorrow, so will slowly taper chances over southeast
Missouri and southwest Illinois late tonight into tomorrow morning.

Temperatures today will be in the upper 70s and the 80s thanks to
the clouds and the rain over the area.  High tomorrow will be in the
80s under a partly cloudy sky.

Britt

.LONG TERM...  (Monday Night through Saturday)
Issued at 443 AM CDT Sun Jul 17 2022

There is general agreement between the GEFS and EPS that a large
upper high will remain centered near the Four Corners Tuesday
through Thursday while a upper low will move along the U.S./Canadian
border from Rockies to the East Coast. Will keep the forecast dry
with the attendant cold front on Wednesday as the best dynamics will
stay north of the area and there will be lack of deep atmospheric
moisture.  By late in the week, the upper high will build east
across the central and southern CONUS keeping the weather mainly dry.

GFS and ECMWF 850 temperatures are expected to climb into the 20-25C
range on Tuesday and Wednesday ahead of the front with southwesterly
surface winds and a mostly clear sky.  This supports high
temperatures in the upper 90s over central Missouri on Tuesday and
upper 90s to around 100 degrees south of I-70 in Missouri and I-64
on Wednesday. Combined with dewpoints in the low 70s, heat indices
are expected to be in the 100-105 range both days in a few spots.
Highs will fall back a few degrees on Thursday behind the front
before climbing 5-15 degrees above normal on Friday and Saturday as
850mb temperatures climb to around 25C under the upper high.  This
is reflected well by the NBM temperatures plumes, though there is
increase spread in the 25th/75th percentiles by Saturday which
decreases confidence in forecast toward next weekend.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1058 PM CDT Sat Jul 16 2022

KUIN: MVFR flight conditions are expected through much of the
forecast period, initially due to ceilings. We are still expecting
a large and persistent complex of showers and thunderstorms to
develop overnight beginning around 09z. Flight conditions with
the showers and storms will be predominately MVFR although could
drop to IFR at times. The main area of showers and storms should
move to the east by 18z.

KCOU and KJEF: In the near term, short-lived light showers and VFR
flight conditions are expected. However beginning around 09z a
large and persistent complex of showers and thunderstorms is
expected to develop and impact the terminal. Flight conditions
with the showers and storms will be predominately MVFR although
could drop to IFR at times. The main area of showers and storms
should move to the east by 15z.

KSTL/KSUS/KCPS: A spot light shower or sprinkle and VFR flight
conditions is expected through around 09z. Between 09-10z, a
large and persistent complex of showers and thunderstorms is
expected to develop and impact the terminal. Flight conditions
with the showers and storms will be predominately MVFR although
could drop to IFR at times. The main area of showers and storms
should move to the east by 18z.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:09 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
509 AM CDT Sun Jul 17 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
509 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms through tonight. A few strong to
severe storms are possible this afternoon and evening over parts of
southeast Missouri and southwest Illinois. The primary threat will be
damaging winds, with large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

It is increasingly likely that dangerous heat will return to parts
of the area on Tuesday and Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
morning and again Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over parts of the area through this
evening.

Britt

The radar

The Evansville,IN radar (KVWX), 132 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 17, 5:00 AM CST to 6:45 AM CST
Where
Marion County, 0.94 mi WNW of Fairman to 3.29 mi SW of Sandoval
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.685, -89.136

Up to four inches of rain fell in a short amount of time causing flash flooding. Several sections of U.S. Highway 51 were flooded north of Sandoval.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042837.